Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 172, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 26, 2011, 10:37 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2011, 10:37 PM CDT (03:37 UTC)
- Expired
- Jun 26, 2011, 11:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 11:27 PM CDT | HAIL 0.88 | 2 N Hiawatha, KS | |
| Jun 26, 11:30 PM CDT | HAIL 1 | 3 N Hiawatha, KS | |
| Jun 26, 11:35 PM CDT | HAIL 1 | 8 Nne Robinson, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3777 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 17.0
The text
As transmitted, in the capitals the NWS used until 2016.
366 WUUS53 KTOP 270337 SVRTOP KSC013-131-270430- /O.NEW.KTOP.SV.W.0172.110627T0337Z-110627T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1037 PM CDT SUN JUN 26 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN NORTHEAST KANSAS... NORTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS... * UNTIL 1130 PM CDT * AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HEN EGG SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF FALLS CITY TO 15 MILES NORTH OF SENECA...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... BERN... SABETHA... RESERVE... MORRILL... HAMLIN... FAIRVIEW... ROBINSON... POWHATTAN... HIAWATHA... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3979 9533 3971 9556 4000 9616 4000 9534 TIME...MOT...LOC 0336Z 302DEG 26KT 4017 9572 4004 9608 WIND...HAIL 60MPH 2.00IN $$
2 follow-up statements
862
WWUS53 KTOP 270359
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 PM CDT SUN JUN 26 2011
KSC013-131-270430-
/O.CON.KTOP.SV.W.0172.000000T0000Z-110627T0430Z/
NEMAHA-BROWN-
1059 PM CDT SUN JUN 26 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHERN BROWN AND NORTHEASTERN NEMAHA COUNTIES...
AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WALNUT
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF FALLS
CITY TO 7 MILES NORTHWEST OF SABETHA...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
SABETHA...FAIRVIEW...MORRILL...RESERVE...HAMLIN...ROBINSON AND
HIAWATHA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3979 9533 3978 9570 3992 9596 4000 9599
4000 9534
TIME...MOT...LOC 0358Z 286DEG 32KT 4010 9551 3997 9587
WIND...HAIL 60MPH 1.50IN
$$331
WWUS53 KTOP 270412
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1112 PM CDT SUN JUN 26 2011
KSC131-270420-
/O.CAN.KTOP.SV.W.0172.000000T0000Z-110627T0430Z/
NEMAHA-
1112 PM CDT SUN JUN 26 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEMAHA COUNTY HAS
BEEN CANCELLED...
AT 1110 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 4000 9534 3979 9533 3979 9534 3985 9579
4000 9579 4000 9563
TIME...MOT...LOC 0410Z 286DEG 32KT 4007 9538 3994 9574
$$
KSC013-270430-
/O.CON.KTOP.SV.W.0172.000000T0000Z-110627T0430Z/
BROWN-
1112 PM CDT SUN JUN 26 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHERN BROWN COUNTY...
AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES EAST OF FALLS CITY
TO 4 MILES NORTHEAST OF SABETHA...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
FAIRVIEW...MORRILL...RESERVE...HAMLIN...HIAWATHA AND ROBINSON.
AT 11 PM CDT...SPOTTERS 6 MILES SOUTH OF DAWSON NEBRASKA REPORTED
HAIL THE SIZE OF WALNUTS AND TREES DOWN FROM STRONG STRAIGHT LINE
WINDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 4000 9534 3979 9533 3979 9534 3985 9579
4000 9579 4000 9563
TIME...MOT...LOC 0410Z 286DEG 32KT 4007 9538 3994 9574
WIND...HAIL 60MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:42 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 26, 6:42 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 642 PM CDT SUN JUN 26 2011 ...UPDATE TO AVIATION... .DISCUSSION... SHORT RANGE FORECAST (TODAY-MONDAY)... COMPLICATED FORECAST ONGOING FOR THE NEXT FEW HOURS. THE MAIN CONCERN WILL BE THE FORMATION OF STRONG TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO THIS EVENING. THE UPPER LEVEL PATTERN IS CHARACTERIZED BY A LARGE TROUGH OVER SOUTHERN CANADA AND A FLATTENED UPPER RIDGE SITUATED OVER WESTERN TEXAS WITH SSW 500 MB WINDS OVER THE FORECAST AREA. AT THE SURFACE A WARM FRONTAL BOUNDARY HAS GRADUALLY CREPT NORTHWARD AHEAD OF A DEEPENING LEE SIDE SURFACE TROUGH. STRONG SOUTHERLY SURFACE WINDS HAVE AIDED IN ACCELERATING THE PROGRESS OF THE FRONT NORTHWARD. EXPECT THE WARM FRONT TO FINALLY SET UP NEAR THE KS/NE BORDER BY THE MID AFTERNOON HOURS. ON VISIBLE SATELLITE IMAGERY AT 19Z AN AGITATED CUMULUS FIELD SHOWED UP ALONG THE STRONG CONVERGENCE ZONE RIGHT ALONG THE WARM FRONT. VISUAL OBSERVATION OF THE CU FIELD NEAR THE WARM FRONT INDICATES THAT THE CU FIELD HAS LITTLE VERTICAL EXTENT WHICH INFERS THAT THE MID LEVELS ARE SUFFICIENTLY WARM TO MITIGATE CONVECTIVE DEVELOPMENT. 18Z RUC SHOWS 700 MB TEMPS REACHING 15 C ALONG THE NS/NE BORDER WITH WARMER TEMPS FURTHER TO THE SOUTH. SHOULD THIS BE THE CASE THE GOING THOUGHT IS THAT THE WARM MID LEVELS WILL KEEP CONVECTION FROM OCCURRING...ESPECIALLY IN THE ABSENCE OF ANY CONSIDERABLE UPPER LEVEL FORCING. NAM AND RUC ALSO SHOWING A SPLIT IN THE 300 MB JET OVER CENTRAL NEBRASKA WHICH GIVEN THE STRONG UPPER LEVEL DIVERGENCE ASSOCIATED WITH THAT SPLIT SHOULD ALLOW FOR BETTER CONVECTIVE CHANCES FURTHER NORTH UNDER THE DIFFLUENT FLOW ALOFT. SHOULD THE UPPER JET NOSE INTO NORTHEAST KANSAS THAT WOULD BE ONE MORE MITIGATING FACTOR TO CONVECTIVE DEVELOPMENT THIS AFTERNOON. SHOULD STORMS BE ABLE TO OVERCOME THE MID LEVEL CAP AND UPPER CONVERGENCE THEY WILL BE ABLE TO BECOME SEVERE VERY QUICKLY GIVEN THE CONSIDERABLE INSTABILITY (APPROXIMATELY 5000 J/KG SBCAPE) AND 50 TO 60 KTS OF DEEP LAYER SHEAR...WITH SUPERCELLS BEING THE LIKELY CONVECTIVE MODE. THE WARM FRONTAL BOUNDARY IS ALSO A FOCUS OF CONCERN SHOULD STORMS INITIATE AS THE BOUNDARY WILL AID IN LOW LEVEL HELICITY AND BRING THE POTENTIAL FOR A TORNADO WITH ANY STRONG STORM. AS THE STORM SYSTEM CURRENTLY ONGOING IN NW NEBRASKA MERGES WITH ANY AFTERNOON CONVECTION WHICH GETS GOING IN EASTERN NEBRASKA IT IS EXPECTED TO CONGEAL INTO AN MCS WHICH LOOKS TO DIVE SOUTHEASTWARD. FORWARD PROPAGATING CORFIDI VECTORS SHOW THAT THE CLUSTER OF THUNDERSTORMS WOULD MOVE SE INTO OUR NE COUNTIES DURING THE OVERNIGHT HOURS. THE MAIN CONCERN WITH THESE STORMS WILL BE DAMAGING WINDS...AND POSSIBLY SOME LARGE HAIL. HEAVY RAIN IS ALSO POSSIBLE WITH THIS COMPLEX WHICH COULD RESULT IN SOME ISOLATED FLASH FLOODING. FOR MONDAY THE MCS SHOULD BE CLEARED OUT OF THE AREA BY THE MID TO LATE MORNING HOURS. DURING THE DAY ON MONDAY A SURFACE FRONT WILL SLOWLY PUSH SOUTHEASTWARD THROUGH THE CWA BRINGING COOLER CONDITIONS TO THE WESTERN ZONES. DON'T EXPECT MUCH IN THE WAY OF CONVECTION ALONG THE FRONT AS THE CAP CONTINUES TO GAIN STRENGTH OVERNIGHT. WILL KEEP LOW END CHANCE POPS IN THE NORTHEAST ZONES WHERE THE MID LEVEL TEMPS DON'T LOOK QUITE AS WARM. ELSEWHERE WILL KEEP SLIGHT CHANCE POPS THROUGHOUT THE DAY ON MONDAY. JL LONG TERM...FRONTAL BOUNDARY WILL SHIFT SOUTH MON NIGHT WITH RETURN FLOW ALOFT EXPECTED BY TUES NIGHT INTO EARLY WEDS AS THE UPPER RIDGE BUILDS IN. BY WEDS PM EXPECT EML TO CAP THE ATMOSPHERE WITH HOT...HUMID AND MAINLY DRY CONDS EXPECTED INTO THU AT LEAST. RIDGE AXIS DOES SHIFT SE WITH TIME AS A UPPER WAVE MOVES ACROSS THE NORTHERN PLAINS. REMNANT FRONT WILL SAG INTO THE REGION WITH SOME SMALL CHC FOR PRECIP BY THE END OF THE WEEK INTO THE WEEKEND AS THE UPPER FLOW BECOMES MORE ZONAL. CO && .AVIATION... FOR THE 00Z TAF ISSUANCE...A WARM FRONT HAS LIFTED NORTH OF THE TERMINALS WITH THUNDERSTORMS FOCUED OVER CENTRAL AND NORTHEAST NEBRASKA NEAR A COLD FRONT. BASED UPON THE 00Z KTOP SOUNDING...WHICH SHOWS THE CAPPING INVERSION HAS STRENGTHENED FURTHER SINCE THE 20Z KTOP SOUNDING...WILL NOT MENTION CB UNTIL AROUND 11Z WITH THE ARRIVAL OF THE COLD FRONT. THIS FRONT WILL BRING A WIND SHIFT TO THE NORTHWEST WITH GUSTS NEAR 20 KNOTS POSSIBLE AFTER 18Z FROM INCREASED MIXING. HAVE INCLUDED LOW LEVEL WIND SHEAR IN THE TAFS DUE TO AN INCREASING NOCTURANAL LOW LEVEL JET NEAR 50 KTS FROM AROUND 04-11Z. ANGLE && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 26, 9:19 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 919 PM CDT SUN JUN 26 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-280230- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 919 PM CDT SUN JUN 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 10 PM INTO EARLY MONDAY MORNING. THUNDERSTORMS AHEAD OF A COLD FRONT IN NEBRASKA WILL PROPAGATE INTO NORTHERN KANSAS. WHILE MOST THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE THRESHOLDS...A FEW THUNDERSTORMS COULD PRODUCE HAIL UP THE SIZE OF QUARTERS...WIND GUSTS UP TO 60 MPH AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS MAY CONTINUE INTO MONDAY...AND LINGER INTO MONDAY EVENING SOUTH OF INTERSTATE 35. THUNDERSTORM CHANCES RETURN TO THE AREA TUESDAY NIGHT INTO WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE TONIGHT NEAR THE STATE LINE OF KANSAS AND NEBRASKA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 11:24 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 24 min |
| Jun 27, 12:28 AM CDT | Special Weather Statement | TOP | Pottawatomie | 32 min |
| Jun 27, 12:40 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Wabaunsee | 50 min |
| Jun 27, 1:02 AM CDT | Special Weather Statement | TOP | Shawnee | 28 min |
| Jun 27, 1:07 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 38 min |
| Jun 27, 1:17 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 28 min |
| Jun 27, 1:22 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 26 min |
| Jun 27, 1:25 AM CDT | Special Weather Statement | TOP | Jackson | 35 min |
| Jun 27, 1:39 AM CDT | Severe Thunderstorm Warning | TOP | Douglas | 27 min |
| Jun 27, 1:50 AM CDT | Special Weather Statement | TOP | Jefferson | 25 min |
| Jun 27, 2:26 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 17 min |
| Jun 27, 3:33 AM CDT | Special Weather Statement | TOP | Brown, Nemaha | 27 min |
| Jun 27, 4:09 AM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha | 66 min |
| Jun 27, 4:16 AM CDT | Special Weather Statement | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 29 min |
| Jun 27, 4:39 AM CDT | Areal Flood Advisory | TOP | Brown | 66 min |
| Jun 27, 4:44 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.